Assessing Risk for Serotonin Syndrome When Treating Patients on Antidepressants With Psychedelic Medicine
Kelan Thomas, PharmD, MS, associate professor of clinical sciences at Touro University California College of Pharmacy, discusses the situations in which serotonin syndrome may be an area of concern when treating patients on psychiatric medication with psychedelic medicine.
Pharmacy Times interviewed Kelan Thomas, PharmD, MS, associate professor of clinical sciences at Touro University California College of Pharmacy, on his recent presentations at Insight 2021 and the virtual Sana Symposium on psychedelic adverse effects and drug-drug interactions.
Alana Hippensteele: How might serotonin syndrome be an area of concern with psychedelic medicine treatment?
Kelan Thomas: Yeah, so in my recently published psychopharmacology review on this topic, we thought about the different types of mechanisms of action. So, psilocybin, being a psychedelic partial agonist at the serotonin 5-HT2A receptor, seems to have the lowest risk of any type for serotonin syndrome. Even the idea that older drugs like LSD could cause serotonin syndrome, when you look at these case reports, it's very shaky evidence.
It kind of reminds me of the debate and controversy over the FDA labeling for the idea of triptan migraine drugs and using those with SSRIs. There was a broad FDA warning put out, but it's come under a lot of scrutiny by headache societies, and we have decades of clinical experience now, and it doesn't seem to be that that's the case. Triptans and SSRIs don't have any clear pattern of greater serotonin syndrome risk, so a lot of people have called for a change and removal of that FDA warning with triptan.
So, I think a similar a similar scenario would be the case here where psilocybin is an agonist at the 2a receptor—I'm not really seeing any signal that shows a clear serotonin toxicity risk there. MDMA, on the other hand, because of its norepinephrine and dopamine effects, it can have more of just increases in blood pressure, etc. Then ketamine shouldn't have any serotonin toxicity at all, given its N-methyl-D-aspartate (NMDA) and glutamate mechanism of action.
But what's happening outside of the context of medical or FDA approval trials is that more and more people are using ayahuasca at these ayahuasca retreats. Because ayahuasca has monoamine oxidase inhibitors in them, that to me is one of the more dangerous combinations. As we know, there's lots of contraindications with mixing monoamine oxidase inhibitors with FDA-approved antidepressants, and so if people are mixing these things, especially in these retreat centers where they may not have much medical oversight, that's where I'm really concerned about the risk of serotonin toxicity.
There certainly have been case reports at some of these centers of having serotonin toxicity situations with ayahuasca, and I think it's really related to this monoamine oxidase inhibition as being the more dangerous mechanism of action from the standpoint of increasing serotonin toxicity risk.
Alana Hippensteele: Yeah, absolutely. Thank you so much for taking the time to speak with me today, Kelan.
Kelan Thomas: Sure, thank you.